UTI or urinary retention and inhalers

Posted by mchristmas @mchristmas, Dec 5, 2020

Anyone experience having re occurring utis due to starting inhalers. I was diagnosed with asthma this year and I’ve tried 3 different inhalers with long breaks in between and each time I get an awful uti or urinary retention symptoms. At this point my utis are becoming antibiotic resistant. On research studies it says it happens with inhalers containing ipratropium and salbutamol. My pharmacist believes it’s because of the steroid in the inhaler but my urologist and allergist haven’t run into this problem before. Does anyone know of names of inhalers that I could use that won’t cause this problem?

Hello @mchristmas and welcome to Mayo Clinic Connect. I understand you have been experiencing a frustrating side effect of UTIs as a result of your inhaler use and would like to learn if others have had a similar experience.

Because of this, I've also included your question in the Lung Health group to increase the number of members with experiences with inhalers. Members like @sueinmn @windwalker @thumperguy have experience with inhalers as part of their lung health and may have information to share with you regarding your concern.

While we wait for other members to respond, I want to share the following article that may be of interest:

– Inhaled Drugs for COPD Linked to Urinary Problems
https://www.webmd.com/lung/copd/news/20110523/inhaled-drugs-for-copd-linked-to-urinary-problem
Are you currently still using an inhaler and do you currently have a UTI that you are dealing with?

REPLY

Thank you for your reply! I’m currently not using an inhaler but I’m still struggling with asthma. I’m too scared to use one until I get some information about inhalers that might not cause this issue. I had to go through 4 antibiotics due to the last infection becoming resistant. I feel better now though. No more uti symptoms currently. Thanks for linking me to the other posts!

REPLY

I have not had UTI's as a result of using inhalers, but I had other side effects that made them difficult for me. Even though it is milder than what I probably need, my pulmonologist and I have settled on Flovent (fluticasone) most of the time, Breo Ellipta (fluticasone plus vilanterol) during my worst season. The Breo should be used full time, but gives me a sore throat, and steals my voice.
Sue

REPLY

@mchristmas– Good morning. I use to use Spiriva. That has ipratropium in it. I use to take it but have been switched to a relatively new inhaler that makes Spiriva redundant. It's called Trelegy Ellipta. It's really helped me tremendously. I do not have asthma so I don't know what combination of inhalers would be right for you. It's important to have your pulmonologist make sure that you have the right one.

What does she say?

REPLY
Please sign in or register to post a reply.